Colorado, 2002

Winter Storm in Colorado, November 1 to 2, 2002

November 1 to 2, 2002 · NWS BOU · 3 events in 3 counties and zones

A band of heavy snow extended from near Tabernash in southeastern Grand County to Greeley in central Weld County. A storm spotter near Tabernash measured 13 inches of snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A band of heavy snow extended from near Tabernash in southeastern Grand County to Greeley in central Weld County. A storm spotter near Tabernash measured 13 inches of snow. Storm totals ranged from 5 to 9 inches around Fort Collins, with up to 6.5 inches reported in the Greeley area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 1, 4:18 AM MST, 10 hours 42 minutes earlier.

Area forecast discussion, Nov 1, 4:18 AM MST, 10 hours 42 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
415 AM MST FRI NOV 1 2002

SHORT TERM DISCUSSION: LOTS OF QUESTIONS WITH FEW ANSWERS THIS
MORNING.  THERE WAS A BIG BURST OF BANDED SNOW ALONG THE FRONT RANGE
DURING THE LATE EVENING HOURS WHICH PROPAGATED ACROSS THE
PLAINS...BUT IS NOW LEAVING COLORADO.  THERE IS STILL A SHALLOW
SHOWER BAND THAT EXTENDS BACK TO AROUND GRAND JUNCTION...BUT MUCH
QUESTION AS TO WHETHER THE SHOWERS WILL SURVIVE.  FOR THE MOMENT
THEY SEEM TO BE DYING COMING OFF THE HILLS.  IN ANY EVENT...THE
HEAVY SNOW THREAT APPEARS TO HAVE WANED WITH THE POSSIBLE EXCEPTION
OF THE MOUNTAINS AND THERE ONLY FOR THE NEXT SEVERAL HOURS.  SO THE
WARNINGS AND ADVISORIES CAN DIE.  THERE SHOULD STILL BE FAIRLY
WIDESPREAD LIGHT SNOW/FLURRIES FROM THE STRATUS LAYER.  SOME
QUESTION ABOUT WHETHER THE THINNING STRATUS WILL BREAK UP AROUND
DENVER.  THERE IS DRYING ALOFT WHICH WILL ERODE IT...BUT THAT WILL
ALSO STRENGTHEN THE INVERSION.  FOR NOW I WILL NOT CHANGE THE
FORECAST MUCH.      GIMMESTAD

LONG TERM DISCUSSION:  SATURDAY MORNING...THE AVN AND ETA ARE IN
BETTER AGREEMENT FINALLY...WITH A FAIRLY STRONG UPPER CLOSED LOW
OVER THE UTAH...IDAHO...WYOMING BORDER AREA.  THROUGH SATURDAY...
SATURDAY NIGHT...INTO SUNDAY MORNING THE LOW IS PROGGED TO CROSS THE
NORTHERN BORDER OF COLORADO AND BE JUST EAST OF THE NORTHEAST BORDER
BY 18Z SUNDAY AFTERNOON.  THE DIV-Q GRIDS SHOW SIGNIFICANT SYNOPTIC
SCALE ASCENT WILL MOVE ACROSS THE FORECAST AREA FROM 18Z SATURDAY TO
ABOUT 15Z SUNDAY.  THE LOW LEVEL PRESSURE AND WINDS FIELDS SHOW SOME
UPSLOPE LATER SATURDAY AFTERNOON INTO THE EVENING...THEN FLOW
BECOMES NORTHWESTERLY OVERNIGHT INTO SUNDAY.  THE BEST MOISTURE FOR
PRECIPITATION IS FROM 03Z TO 15Z OVERNIGHT SATURDAY/SUNDAY FOR THE
PLAINS.  FOR THE MOUNTAINS...THE BEST MOISTURE IS FROM 00Z SATURDAY
AFTERNOON THROUGH ABOUT 12Z SUNDAY MORNING.  THE SOUTHWEST WINDS
PROGGED FOR THE MOUNTAINS ARE NOT HELPING FOR OROGRAPHIC
ENHANCEMENT.  FOR NOW...THE SCATTERED POPS OVER THE PLAINS LOOK
GOOD...AS DO THE LIKELYS IN THE MOUNTAINS DUE TO THE MOISTURE AND
DYNAMICS. FOR TEMPERATURES...GRIDS SHOW READINGS ABOUT 3-5 C WARMER
FOR HIGHS ON SATURDAY OVER TODAYS READINGS.  ON SUNDAY...HIGHS
SHOULD BE ONLY A TAD WARMER.

IN THE EXTENDED PERIOD...MONDAY THROUGH THURSDAY...MODELS SHOW AN
UPPER RIDGE AXIS JUST EAST OF THE COLORADO ON MONDAY WITH
SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA IN ADVANCE OF THE
NEXT UPPER TROUGH MOVING THIS WAY.  THE UPPER TROUGH IS PROGGED OVER
THE FORECAST AREA MONDAY NIGHT/TUESDAY MORNING...THEN NORTHWESTERLY
FLOW FOR THE REST OF TUESDAY.  WEDNESDAY AND THURSDAY SHOW AN PRETTY
STRONG UPPER RIDGE TO MOVE OVER THE FORECAST AREA.  THE VARIOUS
MODELS DO SHOW A LOW LEVEL SURGE OF COOLER AIR BUT NOT TO MUCH
MOISTURE.  FOR NOW WILL KEEP SOME POPS GOING IN THE MOUNTAINS...AND
DRY ON PLAINS.  LOOKS LIKE IT COULD BE WINDY TUESDAY.  TUESDAY WILL
LIKELY REMAIN A BIT BELOW SEASONAL NORMALS.   RJK

.DEN...NONE.
Hazardous weather outlook, Nov 1, 10:10 AM MST, 4 hours 50 minutes before
COZ030>051-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER COLORADO
1010 AM MST FRI NOV 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. LIGHT SNOW
LINGERING OVER LARIMER AND NORTHERN WELD COUNTIES LATE THIS MORNING
WILL COME TO AN END BY EARLY AFTERNOON WITH LITTLE ADDITIONAL
ACCUMULATION.  NO OTHER PRECIPITATION IS EXPECTED OVER THE AREA
THROUGH THE REST OF THE AFTERNOON AND OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR EVENING.

.DAYS TWO TO SEVEN...

ANOTHER DISTURBANCE WILL MOVE EASTWARD ACROSS THE AREA SATURDAY
NIGHT.  SNOW SHOWERS WILL BECOME MORE WIDESPREAD IN THE MOUNTAINS
SATURDAY IN ADVANCE OF THE SYSTEM...AND THEN ACROSS THE PLAINS
SATURDAY NIGHT.  SOME ACCUMULATION IS EXPECTED...BUT A SIGNIFICANT
STORM IS NOT ANTICIPATED AT THIS TIME.  WINDS WILL BE INCREASING IN
AND NEAR THE MOUNTAINS BEHIND THE SYSTEM...SO BLOWING SNOW MAY
BECOME A PROBLEM EARLY SUNDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH NEXT FRIDAY.
TEMPERATURES WILL TURN WARMER WITH MAINLY DRY WEATHER IN THE
FORECAST.

DANKERS/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Grand & Summit Counties Below 9000 Feet

When
November 1, 3:00 PM MST to November 2, 3:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
November 1, 3:00 PM MST to November 2, 3:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
November 1, 3:00 PM MST to November 2, 3:00 AM MST
Where
C & S Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321325, 5321326, 5321327.